Critical Care Medicine-Gastrointestinal, Nutrition and Genitourinary Disorders>>>>>Liver
Question 4#

A 63-year-old male is in the ICU waiting to be listed for liver transplantation. He has become increasingly agitated and combative. His :

Head CT reveals mild cerebral edema with no bleed or focal abnormality. He is receiving lactulose and having bowel movements three times daily. 

Which of the following is MOST LIKELY to improve his agitation?

 

A. Intermittent midazolam
B. Bisacodyl suppository
C. Soft restraints
D. Broad spectrum antibiotics
E. Potassium repletion

Correct Answer is E

Comment:

Correct Answer: E

This patient has HE. Around 30% to 40% of patients with cirrhosis will at some point have HE. HE can be precipitated by a number of factors including infection, constipation, GI bleeding, and electrolyte disorders among others. Identifying and treating precipitating factors is an important component of treatment. Hypokalemia increases the production of ammonia within the kidney through an effect mediated by changes in pH within the renal tubule cells. Midazolam can precipitate and worsen delirium in general and may worsen HE specifically. Soft restraints may be useful in maintaining safety but will not improve the agitation. Broad spectrum antibiotics could be useful if there was a precipitating infection, but this patient has a normal white blood cell count and no other indication of infection. Lactulose is one of the most often used treatments and this patient is already stooling regularly, so the addition of a suppository is unlikely to be helpful.

References:

  1. Vilstrup H, Amodio P, Bajaj J, et al. Hepatic encephalopathy in chronic liver disease: 2014 Practice Guideline by the American Association for the Study of Liver Diseases and the European Association for the Study of the Liver. Hepatology. 2014;60(2):715.
  2. Tizianello A, Garibotto G, Robaudo C, et al. Renal ammoniagenesis in humans with chronic potassium depletion. Kidney Int. 1991;40(4):772.
  3. Gabduzda GJ, Hall PW III. Relation of potassium depletion to renal ammonium metabolism and hepatic coma. Medicine (Baltimore). 1966;45(6):481.
  4. Artz SA, Paes IC, Faloon WW. Hypokalemia-induced hepatic coma in cirrhosis. Occurrence despite neomycin therapy. Gastroenterology. 1966;51(6):1046.